# SDR FDIA20150619002

- Difficulty date: May 5, 2015
- Submitted: June 19, 2015
- Operation: Air carrier
- Aircraft: N622AT
- Make and model: Cessna 500CESSNA
- Aircraft serial: 500252
- Aircraft time: 14,042 hours, 13,672 cycles
- Engine: Pwa JT15D1A
- Engine time: 24,012 hours, 15,531 cycles
- System (JASC): 7200 · Engine (Turbine/Turboprop)
- Part: Duplex Bearing
- Part number: 3029392
- Part serial: 31378
- Condition: Failed
- Location: Engine
- Stage of operation: CL
- How discovered: O
- Nature of condition: B, P
- Precautionary procedure: A

## Discrepancy

CABIN FILLED WITH SMOKE CLAIMING THROUGH 25,000 FT.  CREW DESCENDED TO AN UNEVENTFUL LANDING.  LOW OIL PRESS ON TAXI IN ON LT ENG & NO OIL ON DIP STICK AFTER SHUTDOWN.  CONFIRMED METAL CONTAMINATION IN THE OIL SYS.  THE SOURCE OF THE METAL CONTAMINATION WAS THE UPPER DUPLEX BEARING WHICH LOST ALL OF THE ROLLERS & CAGE FROM THE UPPERMOST OF THE BEARINGS.  METAL WAS PUMPED THROUGHOUT THE ENG & DAMAGED THE GEAR DRIVE BEVEL GEARS & NR 2 BEARING.  THE UPPER DUPLEX BEARING HAD NO SIGNS OF LUBRICATING ISSUES & THE NOZZLES IN THE AREA, ALL FLOWED WITH NO RESTRICTIONS.  THE EXACT CAUSE OF BEARING DISTRESS COULD NOT BE DETERMINED.  THE DUPLEX BEARING WAS AN OVERHAULED UNIT INSTALLED AT THE LAST OVERHAUL.  THE CAUSE OF THE REPORTED SMOKE IN THE CABIN IS BELIEVED TO BE RELATED TO THE UPPER DUPLEX BEARING DISTRESS.  IT IS COMMON WHEN A BEARING FAILS IN SERVICE  THERE IS OIL LEAKAGE IN THE ADJACENT AIR & OIL SEALS WHICH PROVIDE A STABLE AIR PRESS TO HOLD & CONTROL OIL FROM ESCAPING PAST THE AIR SEAL.  THE DAMAGE OF THE NR 2 BEARING ALLOWED OIL LEAKAGE INTO THE GAS PATH & WOULD HAVE ENTERED THE CABIN AIR BLEED PORTS DOWNSTREAM RESULTING IN SMOKE IN THE CABIN.  THE ENG WAS RESTORED TO SERVICEABLE CONDITION & RETURNED TO SERVICE.
